Alert archive / Minnesota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 3, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at Mar 25, 2004, 12:10 PM CST for Saint Louis County, Minnesota. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 25, 2004, 12:10 PM CST (18:10 UTC)
- Expired
- Mar 25, 2004, 1:15 PM CST
- In force
- 65 min
- Issued by
- NWS Duluth, MN
- Area
- Counties, with a storm outline in the text
County Saint Louis County, MN
The radar
The Duluth radar (KDLH), 80 km from the middle of the area, began a volume at 18:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 6.2 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1535 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 198 m²/s²
- 0-3 km storm-relative helicity
- 255 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDLH 251810 SVRDLH MNC137-251915- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DULUTH MN 1208 PM CST THU MAR 25 2004 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL ST. LOUIS COUNTY IN NORTHEAST MINNESOTA * UNTIL 115 PM CST * AT 1208 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES SOUTH OF SILICA...OR ABOUT 18 MILES SOUTH OF HIBBING...MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SILICA AROUND 1215 PM CST... HIBBING AROUND 1220 PM CST... IRON JUNCTION AROUND 1250 PM CST... ZIM AROUND 1250 PM CST... DAMAGING HAIL UP TO ONE INCH IN DIAMETER AND DESTRUCTIVE WINDS OVER 60 MPH ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. IF CAUGHT OUTDOORS GET INTO A DEPRESSION SUCH AS A RAVINE OR DITCH. LAT...LON 4750 9303 4720 9303 4727 9248 4767 9255 $$ STEWART
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 25, 3:15 AM CST, 8 hours 55 minutes earlier.
Area forecast discussion, Mar 25, 3:15 AM CST, 8 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
315 AM CST THU MAR 25 2004
.DISCUSSION...PRECIPITATION POTENTIAL IS THE MAIN FOCUS TODAY.
THE MODELS ARE IN FAIR AGREEMENT IN TERMS OF SURFACE FEATURES OVER
THE NEXT FEW DAYS...BUT THERE IS QUITE A BIT OF DISCONTINUITY
BETWEEN THE MODELS REGARDING THE DETAILS. THE 06Z MESOETA OFFERS
A COMPROMISE BETWEEN THE UKMET/GFS AND THE ETA/NGM/CANADIAN.
THE 06Z MESOETA ALSO HAS AN EXCELLENT HANDLE ON THE BATCH OF
CONVECTION IN WESTERN NORTH DAKOTA...AND THE SHOWERS IN NORTH
CENTRAL SOUTH DAKOTA. THE ELEVATED CONVECTION IN NORTH DAKOTA IS
OCCURRING IN AN AREA OF HIGHER TOTAL TOTALS AND H85 COMPUTED LI THAT
IS AROUND ZERO OR A LITTLE BELOW ZERO. WILL USE A BLEND OF THE
RUC AND MESOETA FOR THE SHORT TERM DETAILS.
FOR TODAY...THE FIRST CONCERN FOR TODAY IS DENSE FOG IN NW WI. WILL
MAINTAIN THE DENSE FOG ADVISORY FOR THE COUNTIES ALREADY IN THE
ADVISORY. THE MODELS ARE REALLY HINTING AT ELEVATED CONVECTION
ACROSS THE CWA TODAY. THE RUC FORECASTS TOTAL TOTALS IN THE MID
50S MOVING INTO THE AREA BY MIDDAY...ALONG WITH H85 COMPUTED LI
OF AROUND -3C. STRONG WAA/THETA-E ADVECTION WILL ALSO SPREAD ACROSS
THE AREA...HELPING TO SET THE STAGE FOR ELEVATED CONVECTION.
ALTHOUGH THE EXACT PLACEMENT OF THE MOST SIGNIFICANT RAIN WILL
BE TOUGH GIVEN THE MODEL DIFFERENCES AND THE SUBTLE SURFACE
FEATURES...THINK THE SOUTHEAST 2/3 OF THE CWA WILL SEE LIKELY
TYPE PRECIPITATION. WILL GO WITH CHANCE FOR THE NORTHWEST...BUT
DEPENDING ON WHICH MODEL WINS OUT IT COULD BE RATHER RAINY
THERE AS WELL.
THE SYSTEM WILL MOVE QUICKLY OUT OF THE AREA TONIGHT...ALLOWING
COOLER AIR AND SOME LOW CLOUDS TO DROP DOWN FROM THE NORTH.
SOME MOS GUIDANCE TOO WARM...SO WILL GO WITH COOLER MAV/MET.
ON FRIDAY...LOOKS LIKE SOME LOW CLOUDS WILL HANG ON ACROSS THE
NORTH. WILL GO WITH COOLER TEMPS DUE TO EAST/NE WINDS AND THE
POTENTIAL FOR LOW CLOUDS ACROSS THE NORTH. THE COOLEST AIR WILL
BE NEAR LAKE SUPERIOR...WITH THE NORTHEAST WINDS.
OTHER THAN THAT...IT COULD BE A WET WEEKEND...AT LEAST SATURDAY
NIGHT INTO SUNDAY...AS THE NEXT SYSTEM MOVES IN.
&&
.DLH...WATCHES/WARNINGS/ADVISORIES
MN...NONE.
WI...DENSE FOG ADVISORY THROUGH 15Z FOR ASHLAND...IRON...
SAWYER AND PRICE COUNTIES.
DAPHazardous weather outlook, Mar 25, 10:32 AM CST, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 1032 AM CST THU MAR 25 2004 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-261330- ASHLAND-BAYFIELD-BURNETT-C. ST. LOUIS-CROW WING-DOUGLAS-IRON- KOOCHICHING-N. AITKIN-N. CASS-N. ITASCA-N. LAKE/N. COOK-N. ST. LOUIS- PINE-PRICE-S. AITKIN-S. CASS-S. COOK/LAKESHORE-S. ITASCA- S. LAKE/LAKESHORE-S. ST. LOUIS/CARLTON-SAWYER-WASHBURN- 1032 AM CST THU MAR 25 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN. .DAY ONE...TODAY AND TONIGHT DENSE FOG WILL BLANKET PORTIONS OF THE DULUTH FORECAST AREA INTO THE AFTERNOON HOURS. SCATTERED THUNDERSTORMS WILL SPREAD ACROSS NORTHEAST MINNESOTA THIS AFTERNOON AND NORTHWEST LATE THIS AFTERNOON. ISOLATED STORMS MAY PRODUCE LARGE HAIL. CLOUD TO GROUND LIGHTNING AND HEAVY DOWNPOURS WILL ALSO BE A THREAT. THE STORMS WILL PERSIST INTO THIS EVENING...BEFORE ENDING BY MIDNIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS ON SATURDAY AND SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/DLH KFM
In the hours before
Local storm report, Mar 25, 10:55 AM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1055 AM CST THU MAR 25 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1050 AM HAIL PINE RIVER 46.72N 94.40W
03/25/2004 0.75 INCH SOUTHERN CASS MN TRAINED SPOTTER
&&
STEWARTLocal storm report, Mar 25, 12:03 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1203 PM CST THU MAR 25 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1201 PM HAIL WARBA 47.14N 93.27W
03/25/2004 0.75 INCH SOUTHERN ITASCA MN TRAINED SPOTTER
&&
STEWARTThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 25, 10:26 AM CST | Severe Thunderstorm Warning | DLH | Cass | 64 min |
| Mar 25, 11:37 AM CST | Severe Thunderstorm Warning | DLH | Itasca | 53 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.